Maryland, 2002

Damaging Wind in Maryland, June 5, 2002

June 5, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several large trees and pulled shingles from the roof of one house in Grasonville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several large trees and pulled shingles from the roof of one house in Grasonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 5, 3:40 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 5, 3:40 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT WED JUN 5 2002

THE COLD FRONT WHICH WILL BE AFFECTING OUR WX FOR THE NEXT COUPLE OF
DAYS IS STILL HANGING BACK ACROSS THE ERN GRTLKS AND OH VLY THIS
AFTN.  HWVR THE AMS AHD OF THE FRONT IS VERY MOIST AND UNSTABLE AND
TSTMS HAVE RE-FIRED ACRS CNTRL PA SWD INTO MD.  MODELS INDC A
PRE-FRNTL SFC TROF WILL DVLP OR IS DVLPG JUST W OF OUR CWA AND THIS
SHOULD FOCUS TSTM ACTVTY THIS EVENING INTO TONIGHT. THUS HAVE LIKELY
TO CATG POPS FOR TONIGHT OVER ENTIRE FA.  SOME TSTMS MAY REACH SVR
LIMITS AS WELL AS CONTAINING VERY HEAVY DOWNPOURS.

FOR THUR...FNTL BDNRY IS FCST TO SINK SLWLY SEWD ACROSS THE FA WITH
NE WINDS AND COOLER TEMPS N OF THE BNDRY.  HWVR LOW PRES WAVES MOVG
ALG THE FRNT WILL SUPPORT CNVTV PRECIP ON EITHER SIDE AND RAINFALL
AMTS COULD STILL BE HEAVY.  FOR THUR NITE THE FOCUS WILL SHIFT TO
SRN PART OF OUR FA AS CDFTN CONTS TO SAG SWD AND STGR SFC WAVE APCHS
FROM THE SW.

FOR FRI..SOME LINGERING AM SHOWERS NEAR THE COAST...OTRW THE LOW
PRES WILL MOVE OFFSHORE LEAVING BREEZY CONDS NEAR THE SHORE. LEFT
OVER MOISTURE FROM SGFNT RAINS SHOULD SUPPORT AFTN CLDNS.

WE NEED THE RAIN...HWVR IT MAY BE TOO MUCH AT ONCE IN SOME AREAS.
THEREFORE WILL ISSUE A STATEMENT FOR HEAVY RAINS AND POSSIBLE
FLOODING.  MAIN THREAT FOR MORE WDSPRD HEAVT RAIN SEEMS TO BE THURS
AND THURS NIGHT...SO WILL LEAVE FF WATCH DECISION TO LATER SHIFT.

FCSTID = 20
MPO   65  68  53  70 /  80  80  60  20
ABE   67  71  55  72 /  80  80  70  20
RDG   67  71  55  72 /  80  80  70  20
PHL   71  78  59  70 /  80  90  80  20
12N   67  71  55  72 /  80  80  70  20
SMQ   70  76  57  71 /  80  90  80  20
TTN   70  76  57  71 /  80  90  80  20
MIV   70  78  60  67 /  70  90  90  30
ACY   69  76  60  65 /  70  90  90  40
ILG   71  78  59  70 /  80  90  80  20
DOV   71  80  61  71 /  70  90  90  40
GED   71  80  61  71 /  70  90  90  40
ESN   71  80  61  71 /  70  90  90  40

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA FOR COASTAL WATERS AND DELAWARE BAY.

AMC

In the hours before

Special weather statement, Jun 5, 4:30 PM EST, 3 hours 50 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 PM EDT WED JUN 5 2002

...HEAVY RAINS POSSIBLE TONIGHT THROUGH THURSDAY NIGHT...

A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SOME HEAVY SHOWERS
AND THUNDERSTORMS FROM NOW THROUGH THURSDAY NIGHT.  ALTHOUGH THE
FRONT IS STILL WELL TO OUR NORTH AND WEST...HEAVY THUNDERSTORMS HAVE
ALREADY DEVELOPED OVER CENTRAL PENNSYLVANIA IN THE VERY MOIST AND
UNSTABLE AIR MASS AHEAD OF THE FRONT.  ALONG WITH LOCALLY HEAVY
RAINS...THE STRONGER THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND
HAIL AS THEY MOVE EASTWARD ACROSS THE MID-ATLANTIC REGION THIS
EVENING.

THE GREATEST THREAT FOR MORE WIDE-SPREAD HEAVY RAINFALL APPEARS TO
BE ON THURSDAY AND THURSDAY NIGHT...AS THE COLD FRONT MOVES SLOWLY
SOUTH THROUGH EASTERN PENNSYLVANIA..NEW JERSEY AND EVENTUALLY INTO
THE DELMARVA. CONVERGING WINDS NEAR THE FRONT WILL FOCUS SHOWERS AND
THUNDERSTORMS ON EITHER SIDE AS AREAS OF LOW PRESSURE MOVE EAST
ALONG IT. BECAUSE OF THE SLOW FRONTAL MOVEMENT...MULTIPLE STORMS MAY
TEND TO MOVE OVER THE SAME AREAS WHICH COULD RESULT IN VERY HEAVY
RAINFALL ACCUMULATION AND EVEN POSSIBLY SOME FLOODING. FLOODING CAN
OCCUR EVEN THOUGH WE CONTINUE TO EXPERIENCE OVERALL DROUGHT
CONDITIONS AND WE NEED THE RAIN.

THE RAIN SHOULD BE OVER BY FRIDAY EXCEPT FOR SOME LINGERING MORNING
SHOWERS ALONG THE COAST.

PLEASE LISTEN FOR LATER FORECASTS AND STATEMENTS OVER THE NOAA
WEATHER RADIO...OR VISIT OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI.

AMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queen Anne'S

When
June 5, 8:20 PM EST
Where
Queen Anne'S County, Grasonville
Measured
57 kt (66 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.950, -76.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300565.